Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 41, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Sep 24, 1998, 8:43 AM CDT for Linn County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 24, 1998, 8:43 AM CDT (13:43 UTC)
- Expired
- Sep 24, 1998, 11:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
County Linn County, KS
The radar
The Pleasant Hill radar (KEAX), 83 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 2:44 AM CDT, 5 hours 59 minutes earlier.
Area forecast discussion, Sep 24, 2:44 AM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 244 AM CDT THU SEP 24 1998 LOOKS LIKE A WET FEW DAYS FOR AREA. LATEST RADAR LOOPS SHOW SCT -SHRA/TSRA FM NRN MO BACK TWD KC METRO AREA...WITH PLENTY OF DVLPG THUNDER ACRS KS FED BY MOD LLJ AND GOOD ISENT LIFT. MAP ANAL SHOWS SFC MOIST TONGUE UP INTO KS AND FAR SE NEB WITH 70 DWPT AS FAR N AS ICT/HUT AT 07Z...AND H8 MOIST AXIS ACRS CTRL KS INTO ERN NEB. MDLS MAINTAIN WAA/ISENT LIFT PTRN ACRS AREA INTO TDY AND GOING FCST HAS 50 POPS EVERYWHERE. CANT ARGUE WITH THAT AND MAY EVEN CONSIDER RAISING WITH ALL THE FUEL...AND ACTION OVR KS LIKELY TO EVOLVE INTO MCS AND TRACK INTO AREA. BASIC WAA/ISENT LIFT PTRN REMAINS ACRS AREA TONITE AS WELL...AND WITH WK RIPPLES IN ZONAL FLOW PASSING OVHD...WILL HAVE TO KEEP POPS IN. DAY ONE OTLK SUGGESTS FOCUS FOR STORMS TONITE OVR ERN KS INTO WRN MO...AND AGREE. MDLS ATTEMPT TO SHIFT FOCUS OF PCPN FURTHER TO THE N BY FRI...BUT STILL FEEL NRN AND PERHAPS CTRL MO STILL UNDER THE GUN. WILL ADD POPS TO NW CORNER OF MO...AND MAINTAIN ELSEWHERE. TEMPS WILL REMAIN SOMEWHAT TRICKY. CLDS TDY MAY LIMIT WARMUP SOME BUT ALSO SHOULD HAVE GOOD RECOVERY IN AFTN WITH WAA AND SUN. THINK NGM MOS MAY BE A BIT WARM TDY...BUT OTW NOT TOO TERRIBLE. .EAX... KS...NONE MO...NONE WELVAERT
In the hours before
Special weather statement, Sep 24, 6:00 AM CDT, 2 hours 43 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 600 AM CDT THU SEP 24 1998 FORECAST: AN AREA OF THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING. THERE MAY BE A LITTLE SMALL HAIL AND SOME GUSTY WINDS WITH THESE AS THEY PASS...BUT NO SEVERE WEATHER IS ANTICIPATED. LOCALLY HEAVY RAINS ARE ALSO POSSIBLE. THERE IS THEN A CHANCE FOR MORE THUNDERSTORMS LATE IN THE DAY AND TONIGHT. DEPENDING ON A FEW CONDITIONS...A FEW OF THESE COULD POSSIBLY REACH SEVERE LEVELS WITH HAIL AND STRONG WINDS THE PRIMARY THREATS. DISCUSSION: A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL OVERSPREAD MOST OF THE OUTLOOK AREA THIS MORNING. A FEW OF THESE STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS...BUT DUE TO THE TIME OF DAY WITH NO SURFACE HEATING...SEVERE WEATHER IS NOT EXPECTED. THERE IS A GOOD DEAL OF MOISTURE IN THE LOW LEVELS OF THE ATMOSPHERE ACROSS EASTERN KANSAS...AND THIS WILL SLIDE INTO OUR AREA TODAY ALONG WITH THE RAIN. BY AFTERNOON...THE RAIN SHOULD BE ENDING FOR THE MOST PART...AND THERE SHOULD BE SOME SUNSHINE. IF THIS SUN CAN WARM TEMPERATURES ENOUGH...THERE SHOULD BE AMPLE INSTABILITY TO HELP GENERATE NEW THUNDERSTORMS BY LATE IN THE DAY. THESE SHOULD FORM OVER EASTERN KANSAS OR SOUTHEAST NEBRASKA...AND THEN MOVE INTO THE OUTLOOK AREA BY EVENING. A FEW OF THESE STORMS MAY STRENGTHEN TO SEVERE LEVELS...WITH LARGE HAIL AND GUSTY WINDS POSSIBLE. WELVAERT
Special weather statement, Sep 24, 6:00 AM CDT, 2 hours 43 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 600 AM CDT THU SEP 24 1998 FORECAST: AN AREA OF THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING. THERE MAY BE A LITTLE SMALL HAIL AND SOME GUSTY WINDS WITH THESE AS THEY PASS...BUT NO SEVERE WEATHER IS ANTICIPATED. LOCALLY HEAVY RAINS ARE ALSO POSSIBLE. THERE IS THEN A CHANCE FOR MORE THUNDERSTORMS LATE IN THE DAY AND TONIGHT. DEPENDING ON A FEW CONDITIONS...A FEW OF THESE COULD POSSIBLY REACH SEVERE LEVELS WITH HAIL AND STRONG WINDS THE PRIMARY THREATS. DISCUSSION: A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL OVERSPREAD MOST OF THE OUTLOOK AREA THIS MORNING. A FEW OF THESE STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS...BUT DUE TO THE TIME OF DAY WITH NO SURFACE HEATING...SEVERE WEATHER IS NOT EXPECTED. THERE IS A GOOD DEAL OF MOISTURE IN THE LOW LEVELS OF THE ATMOSPHERE ACROSS EASTERN KANSAS...AND THIS WILL SLIDE INTO OUR AREA TODAY ALONG WITH THE RAIN. BY AFTERNOON...THE RAIN SHOULD BE ENDING FOR THE MOST PART...AND THERE SHOULD BE SOME SUNSHINE. IF THIS SUN CAN WARM TEMPERATURES ENOUGH...THERE SHOULD BE AMPLE INSTABILITY TO HELP GENERATE NEW THUNDERSTORMS BY LATE IN THE DAY. THESE SHOULD FORM OVER EASTERN KANSAS OR SOUTHEAST NEBRASKA...AND THEN MOVE INTO THE OUTLOOK AREA BY EVENING. A FEW OF THESE STORMS MAY STRENGTHEN TO SEVERE LEVELS...WITH LARGE HAIL AND GUSTY WINDS POSSIBLE. WELVAERT
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 8:43 AM CDT | Flash Flood Warning | EAX | Linn | 97 min |
| Sep 24, 8:43 AM CDT | Flash Flood Warning | EAX | Linn | 15 hr |
Nearby
Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.